Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

July 24, 2011Ford County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 24, 2011, 3:05 PM CDT for Ford County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 3:05 PM CDT (20:05 UTC)
Expired
Jul 24, 2011, 3:45 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS

County Ford County, KS

The radar

The Dodge City radar (KDDC), 27 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WWUS83 KDDC 242005
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT SUN JUL 24 2011

KSZ078-088-242045-
CLARK-FORD-
305 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD AND NORTHWESTERN
CLARK COUNTIES...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINNEOLA. THESE STORMS WAS
NEARLY STATIONARY.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3743 9977 3743 10008 3783 9982 3767 9956
TIME...MOT...LOC 2005Z 028DEG 1KT 3745 9997

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 24, 4:39 AM CDT, 10 hours 26 minutes earlier.

Area forecast discussion, Jul 24, 4:39 AM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
439 AM CDT SUN JUL 24 2011

.DISCUSSION...

DAYS 1-2...

40-50KT UPPER LEVEL JET WAS LOCATED OVER NORTHEAST COLORADO AND SOUTHWEST
NEBRASKA AT 00Z SUNDAY. AT THE SURFACE A COLD FRONT EXTENDED ACROSS
SOUTHERN NEBRASKA INTO NORTHWEST KANSAS. FURTHER NORTH AN UPPER LEVEL
TROUGH/LOW WAS LOCATED ACROSS SOUTH CENTRAL CANADA JUST EAST OF THE
ROCKIES. THIS UPPER TROUGH WILL CROSS THE SOUTHERN CANADIAN PLAINS OVERNIGHT
AND THEN AS IT APPROACHES THE WESTERN GREAT LAKES LATER THIS MORNING
HIGH PRESSURE AT THE SURFACE WILL START TO MOVE SOUTHEAST ACROSS THE
NORTHERN PLAINS. THE COLD FRONT LOCATED NEAR THE BORDER OF KANSAS AND
NEBRASKA EARLIER THIS EVENING WILL DROP SOUTH AND CURRENTLY IS EXPECTED
TO BECOME NEARLY STATIONARY ACROSS SOUTHWEST KANSAS DURING THE AFTERNOON.
ONLY THE NAM NORTH OF COLD FRONT INDICATED A COOLING IN 850MB TEMPERATURES
BETWEEN 18Z AND 00Z MONDAY. GFS AND ECMWF DO NOT AND AT THIS TIME IT
APPEARS THAT THE COOLING FROM THE NAM IS DUE TO THE CONVECTION IT GENERATES
DURING THE EARLY AFTERNOON. ALTHOUGH IT DOES APPEARS SOME AFTERNOON
CONVECTION WILL BE POSSIBLE HAVE DECIDED TO CONTINUE TO FAVOR THE WARMER
GFS AND ECMWF TEMPERATURES AT THIS TIME GIVEN THAT THE 18Z TEMPERATURES
FROM THE NAM, GFS AND ECMWF ALL CONTINUES TO SUPPORT TEMPERATURES WARMING
BACK AT LEAST INTO THE MIDDLE 90S NORTH OF THE FRONT BEFORE CONVECTION
BEGINS. SOUTH OF THIS FRONT ANOTHER HOT DAY IS EXPECTED WITH HIGHS REBOUNDING
BACK INTO THE 100 TO 105 DEGREE RANGE. THESE TEMPERATURES IN SOUTH CENTRAL
KANSAS COMBINED WITH THE EXPECTED AFTERNOON DEWPOINT CONTINUES TO SUPPORT
THE PREVIOUS SHIFT THOUGHTS ABOUT EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES
FOR THIS AREA TODAY.

AS FOR PRECIPITATION CHANCES...WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE
TO ROTATE AROUND AN UPPER HIGH WHICH WILL BEGIN TO SLOWLY MOVE WESTWARD
ACROSS THE CENTRAL AND SOUTHERN PLAINS DURING THE DAY. ONE OF THESE
UPPER WAVES WILL BE ROTATING AROUND THIS UPPER HIGH EARLY THIS AFTERNOON
AND BASED ON THE LOCATION OF THE RIGHT ENTRANCE REGION OF A 50-60KT
UPPER JET ALONG WITH THE LOCATION OF THE 700MB DEFORMATION ZONE FORECAST
BY BOTH THE NAM AND GFS NORTH OF THE SURFACE BOUNDARY WILL KEEP CHANCE
POPS GOING FOR MUCH OF THE AREA. DID HOWEVER ADJUST THE HIGHER CHANCES
A LITTLE FURTHER NORTH SUNDAY AFTERNOON GIVEN THE TRACK OF THE 500MB
VORT LOBE AND LOCATION OF 850MB WARM AIR ADVECTION DEVELOPING NORTH
OF THE SURFACE FRONT.

ON MONDAY THE UPPER HIGH WILL CONTINUE TO MOVE WESTWARD TOWARDS THE
ROCKIES/4 CORNERS AREA. THE SURFACE FRONT WILL REMAIN NEARLY STATIONARY
ACROSS WESTERN KANSAS DURING THE DAY AS HIGH PRESSURE AT THE SURFACE
EXITS THE NORTHERN PLAINS AND BEGINS TO MOVE INTO THE MISSISSIPPI VALLEY.
850MB TEMPERATURE TRENDS CONTINUE TO SUGGEST HIGHS IN THE UPPER 90S
TO AROUND 100 DEGREES ON MONDAY WHICH IS CLOSE TO THE PREVIOUS FORECAST.
AS A RESULT NO MAJOR ADJUSTMENTS PLANNED EARLY THIS MORNING. ALSO ONCE
AGAIN SCATTERED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN
PORTIONS OF WESTERN KANSAS...ESPECIALLY NEAR THIS SURFACE FRONT OR WHERE
ANY LINGERING OUTFLOW BOUNDARY WILL BE LOCATED FROM THE PREVIOUS NIGHTS
STORMS. WILL THEREFORE INSERT SLIGHT CHANCE FOR THUNDERSTORMS ALONG
AND NORTHEAST OF THIS SURFACE BOUNDARY WHERE BETTER MOISTURE WILL LOCATED
AND WHERE SOME 850MB WARM AIR ADVECTION STARTS TO IMPROVE MONDAY EVENING
EAST OF THE 700MB BAROCLINIC ZONE.

DAYS 3-7...

HAVE BLENDED THE EXTENDED FORECAST WITH 24.00Z ECMWF AND 24.00Z CONSALL.
THIS RESULTED IN FAIRLY INSIGNIFICANT CHANGES TO THE ONGOING FORECAST.
MY PERIOD CAN BE SUMMED UP BY HEAT, AN OPPORTUNITY FOR STORMS, AND THEN
MORE HEAT. THE HOTTEST PERIOD LOOKS TO BE TUESDAY AND WEDNESDAY. A
500 HPA RIDGE PLANTS ITSELF ACROSS THE SOUTHERN AND CENTRAL PLAINS WITH
HEIGHTS AROUND 595 DECAMETERS. 850 HPA TEMPERATURES ARE EXPECTED TO
BE IN THE 28 TO 30 DEG C RANGE WHICH SUPPORTS SURFACE TEMPERATURES IN
THE 100 TO 106 DEG F RANGE. STILL MAINTAINED GHOSTS POPS THROUGH MIDWEEK.

THE SYNOPTIC PATTERN CHANGES AS A SHORTWAVE TROUGH SKIRTING ACROSS THE
NORTHERN PLAINS AND INTO THE GREAT LAKES PUSHES THE RIDGE FURTHER EAST
TOWARDS THE CAROLINA'S. 500 HPA TEMPERATURES COOL FROM -4 DEG C TO -6
DEG C TOWARDS THE END OF THE BUSINESS WEEK. THE AFOREMENTIONED UPPER
LEVEL WAVE WILL PUSH A COLD FRONT ACROSS KANSAS THURSDAY AND THIS BOUNDARY
WILL STALL ACROSS THE SUNFLOWER STATE FRIDAY. THIS BOUNDARY WILL BE
THE IMPETUS FOR SHOWERS AND THUNDERSTORMS. BOTH THE GFS AND ECMWF CONTINUE
TO INDICATE A FAIR AMOUNT OF LIFT AND VERTICAL VELOCITIES WITH THIS
SYSTEM SO AND KEPT FAIRLY HIGH CHANCE POPS (HIGH FOR THE EXTENDED PERIOD)
IN THE GRIDS. THIS EVENT STILL LOOKS LIKE TO BE THE BEST CHANCE AT MORE
SIGNIFICANT RAINS ACROSS MY CWFA. DECENT MOISTURE LOOKS LIKE TO BE PLACE
WITH SURFACE DEWPOINTS IN THE LOW TO MID 60S AND 700 HPA DEWPOINTS AROUND
8 DEG C. HAVE CONTINUED THE TREND OF "LOWER" MAXIMUM TEMPERATURES (90S
- OR SEASONAL LEVELS) THURSDAY AND FRIDAY. THE WARMEST ZONES SHOULD
BE TOWARDS THE OKLAHOMA BORDER AS A RESULT OF ADIABATIC COMPRESSIONAL
WARMING AHEAD OF THE FRONT AND THE STALLING OF THE SURFACE BOUNDARY.

HOT WEATHER LOOKS TO RETURN NEXT WEEKEND AS THE 500 HPA RIDGE RETROGRADES
TO THE WEST AND OVER THE PLAINS WITH 500 HPA HEIGHTS RETURNING TO AROUND
595-600 DECAMETERS. INCREASING THICKNESS FIELDS WOULD SUPPORT TEMPERATURES
BACK IN THE LOW 100S WITH MAINLY A DRY FORECAST.

THE RIDGE MAY CONTINUE TO MOVE TO THE WEST BEYOND NEXT WEEKEND WHICH
WOULD FAVOR NORTHWESTERLY FLOW ALOFT. SUCH FLOW IS MORE CONDUCIVE TO
MCS'S. THE GWO IS IN PHASE SPACE 4 AND INTERPOLATION PUT IT IN PHASE
SPACE 5 WHICH FAVORS A LESS RIDGE AMPLIFIED PATTERN AND MORE ZONAL FLOW
ACROSS THE CONUS. THE GFS AND ECMWF ARE OUT OF PHASE AT THIS POINT SO
DON'T HAVE GREAT CONFIDENCE ON WHEN THE SECOND BOUT OF ABOVE NORMAL
TEMPERATURES WILL SUBSIDE TO MORE SEASONAL LEVELS YET. -SUGDEN

&&

.AVIATION...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS WESTERN KANSAS
EARLY THIS MORNING. LOCAL AREAS OF MVFR ARE POSSIBLE IN AND NEAR THE
STORMS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AS A
FRONTAL BOUNDARY APPROACHES FROM THE NORTH. WILL GO AHEAD AND INSERT
CB GROUPS IN THE 12Z TAFS. WILL NOT GET TOO FANCY WITH TIMING SINCE
STORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE REGION DUE TO VERY
LITTLE CIN AS DEPICTED BY THE MOST RECENT RUN OF THE HRRR. STORMS COULD
PRODUCE GUSTS UP TO 50 KNOTS THIS AFTERNOON AND THROUGH THE EARLY EVENING.
WINDS WILL BE OUT OF THE SE TO S WITH A MAGNITUDE OF 10 TO 15 KTS. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  72 101  72 /  30  30  10  20
GCK  99  70 100  72 /  30  30  10  10
EHA  98  69  99  72 /  20  20  20  10
LBL 101  71 101  73 /  20  20  10  10
HYS  96  71  98  73 /  30  30  20  20
P28 104  75 102  75 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ090.

HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ089.

&&

FN18/36/36
Hazardous weather outlook, Jul 24, 3:53 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 AM CDT SUN JUL 24 2011

KSZ030-031-043>046-061>066-074>081-084>090-250900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 AM CDT SUN JUL 24 2011 /253 AM MDT SUN JUL 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR BARBER COUNTY UNTIL
8 PM CDT. A HEAT ADVISORY IS IN EFFECT TODAY FOR COMANCHE COUNTY UNTIL
8 PM CDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND EARLY TONIGHT. ANY
THUNDERSTORM WHICH DOES DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 60 MPH AND HAIL THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE FOR THUNDERSTORMS ARE POSSIBLE LATE MONDAY AFTERNOON
AND MONDAY EVENING NORTHEAST OF A LINE EXTENDING FROM GARDEN CITY TO
MEDICINE LODGE. ANY STORM WHICH DOES DEVELOP ON MONDAY WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS.

VERY HOT TEMPERATURES OF 100 TO 106 DEGREES ARE LIKELY AGAIN TUESDAY
AND WEDNESDAY AFTERNOONS. THESE TEMPERATURES IN COMBINATION WITH MODERATE
LEVELS OF ATMOSPHERIC MOISTURE WILL CREATE HEAT INDICES OF 105 TO 109
DEGREES IN THE AFTERNOON THROUGH EARLY EVENING. A HEAT ADVISORY OR EXCESSIVE
HEAT WARNING MAY BE NEEDED IN FUTURE FORECASTS. CITIZENS ARE ENCOURAGED
TO PLAN AHEAD FOR HOT WEATHER CONDITIONS.

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY ACROSS MUCH OF
THE REGION. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 PM AND 10 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18/36

In the hours before

Local storm report, Jul 24, 2:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     5 NW GREENSBURG         37.66N 99.36W
07/24/2011                   KIOWA              KS   PUBLIC

            TWO-INCH TREE LIMBS WERE DOWN. THE CALLER ALSO ESTIMATED
            THE WIND GUSTS AT LEAST AT 60 MPH.

&&

BURKE
Local storm report, Jul 24, 3:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     1 N PRATT               37.66N 98.74W
07/24/2011  M61 MPH          PRATT              KS   TRAINED SPOTTER

            THE REPORTED ALSO REPORTED SMALL LIMBS WERE DOWN. THIS
            REPORT WAS FROM SPOTTERNETWORK.ORG.

&&

BURKE
Special weather statement, Jul 24, 3:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT SUN JUL 24 2011

KSZ078-088-242045-
CLARK-FORD-
305 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD AND NORTHWESTERN
CLARK COUNTIES...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINNEOLA. THESE STORMS WAS
NEARLY STATIONARY.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3743 9977 3743 10008 3783 9982 3767 9956
TIME...MOT...LOC 2005Z 028DEG 1KT 3745 9997

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:25 PM CDTSevere Thunderstorm WarningDDCEllis, Rush50 min
Jul 23, 7:28 PM CDTSevere Thunderstorm WarningDDCStanton47 min
Jul 23, 7:30 PM CDTSevere Thunderstorm WarningDDCLane, Ness45 min
Jul 23, 7:33 PM CDTSpecial Weather StatementDDCTrego42 min
Jul 23, 8:11 PM CDTSpecial Weather StatementDDCLane49 min
Jul 23, 8:35 PM CDTSpecial Weather StatementDDCLane40 min
Jul 23, 8:47 PM CDTSpecial Weather StatementDDCMorton73 min
Jul 23, 9:23 PM CDTSpecial Weather StatementDDCMeade82 min
Jul 23, 11:40 PM CDTHeat AdvisoryDDCComanche20 hr
Jul 24, 3:09 PM CDTSpecial Weather StatementDDCClark66 min
Jul 24, 3:22 PM CDTSpecial Weather StatementDDCPratt53 min
Jul 24, 3:29 PM CDTSpecial Weather StatementDDCHodgeman61 min
Jul 24, 3:33 PM CDTSpecial Weather StatementDDCPawnee57 min
Jul 24, 4:00 PM CDTSpecial Weather StatementDDCComanche60 min
Jul 24, 4:14 PM CDTSpecial Weather StatementDDCFord46 min
Jul 24, 4:16 PM CDTSpecial Weather StatementDDCKiowa44 min
Jul 24, 4:23 PM CDTSpecial Weather StatementDDCRush67 min
Jul 24, 4:26 PM CDTSpecial Weather StatementDDCHodgeman49 min
Jul 24, 5:01 PM CDTSpecial Weather StatementDDCNess59 min
Jul 24, 6:46 PM CDTSpecial Weather StatementDDCEllis44 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.